Michigan, 2014

Tornadoes and Damaging Wind in Michigan, July 6 to 7, 2014

July 6 to 7, 2014 · NWS GRR · 5 events in 3 counties and zones

An EF1 tornado struck southern Kent county during the late evening hours of July 6th, resulting in widespread damage including numerous downed trees, power lines, and damage to numerous homes and other structures. There were 6 injuries but no fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$5.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An EF1 tornado struck southern Kent county during the late evening hours of July 6th, resulting in widespread damage including numerous downed trees, power lines, and damage to numerous homes and other structures. There were 6 injuries but no fatalities. Wind speeds with this tornado reached at least 110 mph. There were three additional tornadoes late that evening and overnight which were all EF0.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 6, 9:16 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 6, 9:16 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT SUN JUL 6 2014

LATEST UPDATE...
MESOSCALE DISCUSSION/MARINE

.MESOSCALE DISCUSSION...
ISSUED AT 1005 PM EDT SUN JUL 6 2014

FAIRLY UNSTABLE AIRMASS IN PLACE WITH MIXED LAYER CAPE VALUES 1500
J/KG OUT AHEAD OF THIS AREA OF CONVECTION. DEEP LAYER SHEAR VALUES
RUNNING AROUND 30 TO 40 KNOTS...SO A RISK FOR A FEW SEVERE STORMS
EXISTS. MID LEVEL WAVE IN WISCONSIN PUSHES THROUGH MI IN THE NEXT
FEW HOURS. AS A RESULT...IT APPEARS THAT THE NEXT 3 TO 5 HOURS
WILL BE THE PERIOD OF STRONGEST CONVECTION. LOW LEVEL JET IS
SHOWN TO INCREASE BY MIDNIGHT...AND VWP FROM CHICAGO AREA SHOWS 40
KNOTS. THAT COMBINED WITH PWAT VALUES OVER 1.75 INCHES SUGGESTS A
HEAVY RAIN THREAT AS WELL.

&&

.SYNOPSIS...
ISSUED AT 331 PM EDT SUN JUL 6 2014

A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TONIGHT AND
MOVE OFF TO THE EAST OF THE AREA ON MONDAY. AHEAD OF THE FRONT
SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS MAY
BE STRONG TO LOCALLY SEVERE AFTER SUNSET. MAINLY DRY WEATHER IS
EXPECTED ON MONDAY AFTER THE RAIN MOVES EAST IN THE MORNING. ANOTHER
AREA OF LOW PRESSURE WILL SLIDE THROUGH THE GREAT LAKES ON TUESDAY
WITH SHOWERS AND STORMS RETURNING TO THE FORECAST FOR MONDAY NIGHT
THROUGH TUESDAY. COOLER AND DRIER WEATHER IS FORECAST FOR MID WEEK
WITH HIGH PRESSURE SETTLING INTO THE GREAT LAKES.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 331 PM EDT SUN JUL 6 2014

MAIN FORECAST FOCUS IN THE SHORT TERM IS THE THREAT OF STRONG TO
SEVERE STORMS TONIGHT.

THE THREAT FOR STRONG/SEVERE STORMS EXISTS...BUT THE EXTENT OF LOWER
CLOUD UPSTREAM MAKES IT A TOUGHER FORECAST. INSTABILITY HAS BEEN
HELD BACK SOME DUE TO THE CLOUD COVER BUT EVEN SO THE AIR MASS IS
RECOVERING. MEAN LAYER CAPES OF 2000 J/KG ARE ALREADY NOSING INTO
SOUTHERN WISCONSIN. FEEL INSTABILITY WILL SLIDE INTO SOUTHWEST LOWER
MICHIGAN AS WE HEAD THROUGH THE EVENING ADVECTING IN FROM UPSTREAM.
THE MID LEVEL SHORTWAVE THAT WILL MOVE THROUGH THIS EVENING WILL ADD
A BOOST TO THE CONVECTION AS WELL. THE TIMING WILL NOT BE IDEAL
THOUGH AS THE BULK OF OUR STORMS SHOULD OCCUR BETWEEN 800PM AND
400AM. IN ADDITION THE MID LEVEL JET STREAM IS MARGINAL...SUB 40
KNOTS. EXPECT STORMS OVER MUCH OF THE AREA...WITH OCCASIONAL STRONG
STORMS WORKING THROUGH. A SOLID LOW LEVEL JET AND 850MB MOISTURE
TRANSPORT COULD BRING A FEW SEVERE STORMS TO THE AREA. STORMS WILL
LIKELY FIRE BOTH UPSTREAM AND MOVE IN...AS WELL AS DEVELOP OVERHEAD
VIA THE MID LEVEL SHORTWAVE AND MOISTURE ADVECTION.

THE PRECIP WILL MOVE EAST MONDAY MORNING WITH A PERIOD OF QUITE
WEATHER MONDAY AFTERNOON INTO MONDAY EVENING. TUESDAY/S SYSTEM IS
NOT HANDLED WELL BY THE SHORT TERM MODELS WITH THE ECMWF STILL A
STRONGER OUTLIER. EXPECTING SHOWERS AND STORMS TO MOVE THROUGH THE
AREA LATE MONDAY NIGHT INTO TUESDAY MORNING. NOT ANTICIPATING SEVERE
WEATHER WITH SOME LOCALLY HEAVY RAINS POSSIBLE.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 331 PM EDT SUN JUL 6 2014

TRENDED POPS A BIT LOWER...ESPECIALLY INTO THE AFTERNOON ON
WEDNESDAY.  THE UPPER TROUGH MOVES THROUGH EARLY AND SURFACE HIGH
PRESSURE QUICKLY FILLS IN LATER IN THE DAY.  FEEL WE WILL ONLY SEE
ISOLATED LEFTOVER SHOWERS IN THE NORTH WHICH SHOULD MOVE OUT DURING
THE AFTERNOON.

THE SECOND HALF OF THE WORK WEEK SHOULD SEE BELOW NORMAL TEMPS WITH
HIGHS MAINLY IN THE 70S AND LOWS IN THE 50S.  THIS MID SUMMER
COMFORTABLE AIR MASS WILL BE COURTESY OF A PERSISTENT NW UPPER
FLOW.  THIS PERIOD ALSO LOOKS TO REMAIN DRY.

HOWEVER AS WE APPROACH THE WEEKEND THE NORTHWEST UPPER FLOW RELAXES
AND RETURN FLOW AT THE SURFACE WILL BRING A RETURN TO NEAR NORMAL
TEMPS.  THE SOUTHERLY FLOW SHOULD ALSO COME WITH A PUSH OF GULF
MOISTURE.  THIS BETTER MOISTURE SHOULD RESULT IN SHOWERS AND STORMS
STARTING FRIDAY NIGHT OR SATURDAY.  THERE ARE TIMING DIFFERENCES...
BUT IT APPEARS A COLD FRONT COMES THROUGH SATURDAY OR SATURDAY
NIGHT...LEADING TO A MOSTLY DRY SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 740 PM EDT SUN JUL 6 2014

LATEST RADAR SHOWS SHOWERS AND STORMS DEVELOPING RAPIDLY OVER
WESTERN LOWER MICHIGAN. WE/LL LIKELY SEE TSRA MOVE ACROSS THE TAF
SITES AROUND 00-01Z. MORE STORMS OVER CENTRAL WISCONSIN WILL
ARRIVE NEAR 06Z. MVFR CONDITIONS AND POSSIBLY IFR CONDITIONS
EXPECTED THROUGH 12Z.

&&

.MARINE...
ISSUED AT 1005 PM EDT SUN JUL 6 2014

SOUTHWEST FLOW WILL REMAIN ELEVATED TONIGHT AS A FRONT PUSHES
THROUGH. THIS WILL ACT TO KEEP THE WAVE UP. ALSO GUSTY WINDS
AROUND THE STORMS WILL IMPACT CONDITIONS AS WELL. WILL KEEP THE
MARINE HEADLINES GOING.

WINDS AND WAVES WILL DIMINISH LATE TONIGHT AND MONDAY AS THE
PRESSURE GRADIENT WEAKENS.

&&

.HYDROLOGY...
ISSUED AT 331 PM EDT SUN JUL 6 2014

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT AS STORMS TRAVERSE
THE AREA. PWAT VALUES RISE TO AROUND 2 INCHES...SO ANY STORMS WILL
BE CAPABLE OF PUTTING DOWN 1 TO 2 INCH PER HOUR RATES. THE STORMS
SHOULD BE PRESSING OFF TO THE EAST AT A DECENT PACE...25-30
MPH...SO NOT EXPECTING WIDESPREAD HEAVY RAIN. BASIN AVERAGE RAINS
THOUGH OF A HALF INCH TO AN INCH ARE QUITE POSSIBLE. SOME WITHIN
BANK RIVER RISES MAY BE SEEN ON THE MAINSTEM RIVERS. LOCALLY...SOME
URBAN...SMALL STREAM AND POOR DRAINAGE AREA FLOODING IS POSSIBLE
WHERE THE HEAVIEST SWATHS OF RAIN FALL.

ANOTHER PERIOD OF RAIN WILL OCCUR LATE MONDAY NIGHT INTO TUESDAY.
PWATS ARE NOT QUITE AS HIGH WITH THIS SYSTEM AND THERE IS SOME MODEL
DISCREPANCY SO AT THIS POINT NOT EXPECTING ANY FLOODING. SOME
LOCALLY HEAVY RAIN MAY BE POSSIBLE DURING THIS PERIOD AS WELL
THOUGH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT UNTIL 8 AM EDT MONDAY FOR MIZ037-043-050-
     056-064-071.

LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR LMZ844>849.

&&

MESOSCALE...MJS
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...JK
AVIATION...93
HYDROLOGY...DUKE
MARINE...MJS
Hazardous weather outlook, Jul 6, 6:53 AM EST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 AM EDT SUN JUL 6 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
753 AM EDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS WILL BECOME NUMEROUS TONIGHT. A
FEW OF THE STORMS  COULD BE SEVERE. DAMAGING WINDS AND LARGE HAIL
ARE THE PRIMARY HAZARDS. THERE IS AN ELEVATED RISK FOR EXCESSIVE
RAIN TO PRODUCE SMALL STREAM AND URBAN FLOODING. WHERE THE STORMS
PERSIST...MORE THAN TWO INCHES OF RAIN WILL BE POSSIBLE.  FREQUENT
LIGHTNING COULD ACCOMPANY THE STORMS. THE MAIN STORM MOTION WILL BE
EAST SOUTHEAST AT AROUND 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND AGAIN ON
SATURDAY. GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STORMS.
IN ADDITION...RAINFALL COULD BE HEAVY ON THOSE DAYS AS WELL. A
COUPLE OF NON SEVERE THUNDERSTORMS MAY DEVELOP MONDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>849-071015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
753 AM EDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS BOATING AND SWIMMING CONDITIONS ARE EXPECTED THROUGH
TONIGHT DUE TO HIGH WINDS AND WAVES.

THUNDERSTORMS WILL BECOME NUMEROUS BY TONIGHT. A FEW OF THE STORMS
THIS AFTERNOON INTO TONIGHT COULD BE SEVERE. DAMAGING WINDS AND
LARGE HAIL ARE THE PRIMARY HAZARDS. FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE.  THE MAIN STORM MOTION WILL BE EAST SOUTHEAST AT AROUND 25
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND AGAIN ON
SATURDAY. GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STORMS. A
COUPLE OF NON SEVERE THUNDERSTORMS MAY DEVELOP MONDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MJS

In the hours before

Special weather statement, Jul 6, 6:41 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
741 PM EDT SUN JUL 6 2014

MIZ037-038-043-044-050-056-057-064-065-071-072-070045-
ALLEGAN-BARRY-KALAMAZOO-KENT-LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-
OTTAWA-VAN BUREN-
741 PM EDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
SCOTTVILLE TO FERRY TO HUDSONVILLE...MOVING EAST AT 35 MPH.

THESE STORMS ARE EXPECTED TO EXPAND IN COVERAGE ACROSS THE AREA OVER
THE NEXT HOUR. PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ALLEGAN...            KALAMAZOO...          NEWAYGO...
  BALDWIN...            GRAND RAPIDS...       HASTINGS...
  PAW PAW...            COOPERSVILLE...       HUDSONVILLE...
  FREMONT...            IRONS...              SCHOOLCRAFT...
  BITELY...             PLAINWELL...          SPARTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4382 8644 4406 8653 4418 8640 4415 8556
      4330 8557 4329 8531 4277 8531 4277 8507
      4243 8507 4242 8530 4207 8530 4207 8622
      4224 8623 4224 8637 4270 8621 4308 8626
      4362 8655
TIME...MOT...LOC 2340Z 276DEG 30KT 4396 8623 4357 8621
          4205 8589

NJJ
Special weather statement, Jul 6, 7:56 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
856 PM EDT SUN JUL 6 2014

MIZ045-051-070200-
MECOSTA-MONTCALM-
856 PM EDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MORLEY TO PIERSON...
MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  MORLEY...             STANTON...            EDMORE...
  CORAL...              AMBLE...              TRUFANT...
  LANGSTON...           TURK LAKE...          ALTONA...
  LAKEVIEW...           SIDNEY...             ENTRICAN...
  SIX LAKES...          MCBRIDE...            FERRIS TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4323 8531 4330 8532 4329 8556 4356 8556
      4357 8509 4347 8508 4347 8485 4323 8484
TIME...MOT...LOC 0056Z 269DEG 29KT 4348 8552 4331 8545

NJJ
Special weather statement, Jul 6, 8:05 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
905 PM EDT SUN JUL 6 2014

MIZ056-057-064-070200-
ALLEGAN-KENT-OTTAWA-
905 PM EDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT SHELDON TO
SAUGATUCK...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...WIND GUSTS GREATER THAN 35 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  HOLLAND...            GRAND RAPIDS...       BEECHWOOD...
  FENNVILLE...          HUDSONVILLE...        WAYLAND...
  OLIVE CENTER...       HOLLAND TULIP ARPT... ZEELAND...
  HAMILTON...           DRENTHE...            ALLENDALE...
  BAUER...              JAMESTOWN...          JENISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4259 8623 4264 8624 4264 8623 4270 8621
      4300 8623 4299 8555 4256 8555 4256 8624
TIME...MOT...LOC 0105Z 270DEG 35KT 4287 8616 4265 8617

NJJ
Local storm report, Jul 6, 8:38 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 PM EDT SUN JUL 6 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             5 E CASTLE PARK         42.75N 86.11W
07/06/2014  M0.50 INCH       ALLEGAN            MI   PUBLIC

            VERY BRIEF 0.25" - 0.5" HAIL

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Jul 6, 8:42 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
942 PM EDT SUN JUL 6 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             2 E JENISON             42.90N 85.79W
07/06/2014  M0.25 INCH       OTTAWA             MI   TRAINED SPOTTER

            PEA-SIZE HAIL.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Jul 6, 8:58 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 PM EDT SUN JUL 6 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND DMG     3 SW OLIVE CENTER       42.89N 86.12W
07/06/2014                   OTTAWA             MI   COUNTY OFFICIAL

            TREE DOWN AT PORT SHELDON ST. AND US-31.
            TIME ESTIMATED FROM RADAR.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM

The radar

The Grand Rapids radar (KGRR), 14 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Kent

When
July 6, 9:20 PM EST to 9:30 PM EST
Where
Kent County, Grand Rapids South K to 1.31 mi SSW of East Grand Rapids
Rating
EF1
Path length
6.25 mi
Path width
400 yd
Injuries
6 direct, 0 indirect
Property damage
$4.5 million
Reported by
NWS Storm Survey
Coordinates
42.850, -85.700

An NWS storm survey determined that an EF1 tornado developed rapidly near 64th Street and Burlingame Avenue in Byron Center and tracked northeast for 6.25 miles through Wyoming and Kentwood. The tornado, on the ground for about 10 minutes, produced significant damage with estimated wind speeds up to at least 110 mph. Numerous trees, structures, and power lines were downed or damaged along a damage path 300-400 yards wide across southern Kent County. There were six injuries and no fatalities. Sunday night's tornado was the first EF-1 in Kent County since May 21, 2001.

Tornado, Ionia

When
July 6, 11:16 PM EST to 11:20 PM EST
Where
Ionia County, 1.67 mi WNW of Collins to 1.08 mi NNW of Collins
Rating
EF0
Path length
1 mi
Path width
50 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
42.940, -84.980

A NWS storm survey confirmed that an EF-0 tornado touched down near Reeder Rd. between south Sunfield highway and south Keefer highway. Five farm buildings were damaged and one home lost roofing material and numerous trees were blown down.

Tornado, Ionia

When
July 6, 11:34 PM EST to 11:38 PM EST
Where
Ionia County, 2.05 mi WSW of Pewamo to 0.32 mi SSE of Pewamo
Rating
EF0
Path length
0.75 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.986, -84.906

An NWS storm survey concluded that an EF-0 tornado touched down near Pewamo. Several trees were blown down and structures were damaged. The tornado was on the ground for less than a mile.

Thunderstorm Wind, Clinton

When
July 6, 11:50 PM EST
Where
Clinton County, 0.51 mi E of St Johns
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.000, -84.560

A trained spotter reported that several large trees were blown down and that a couple of outbuildings were damaged in and near St. John's.

Tornado, Clinton

When
July 7, 12:00 AM EST to 12:08 AM EST
Where
Clinton County, 2.88 mi WNW of St Johns Glowacki Fl to 2.9 mi NNW of St Johns Glowacki Fl
Rating
EF0
Path length
1.6 mi
Path width
80 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
43.020, -84.650

A NWS storm survey confirmed that an EF0 tornado with top winds of 85 mph touched down just south of Walker Rd. and moved northeast and stayed on the ground for 1.6 miles. Several trees were blown down and damage to several outbuildings was incurred.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyThe tornado archive for Michigan, 2014Warnings in Michigan, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520838, 520839, 520841, 520840, 520842.